Osteo- Arthritis and other chronic conditions post treatment

CateACTCateACT Murrumbateman NSW Member Posts: 9
HI, Just a quick question. In December last year,  I was diagnosed with severe osteo-arthritis in several points of my body. I am discovering lots of people have this condition and I am learning how to manage it but they all have one or two points in the body that are effected whereas I have 8-9! I am wondering if the severity is as a result of my chemotherapy or something totally separate?  Has anyone else experienced something similar or am I barking up the wrong tree?, barking mad? or just barking :) 
Tagged:

Comments

  • AfraserAfraser MelbourneMember Posts: 754
    A frequent cause of problems is Femara (or aromatase inhibitors generally) as these are known to reduce bone density, but if you haven't been taking these I am not sure what may be causing it. I had my bone density tested near the end of chemo (because I was going on Femara and to serve as a reference point) and it was excellent (which was good because it will take a bit of a beating!) and no osteo-arthritis so chemo didn't have any impact on me as far as I can tell. Good question though, be interesting to see if others have experienced the same effects.
  • CateACTCateACT Murrumbateman NSW Member Posts: 9
    Thanks Afraser. I had a very bad reaction to the hormonal blocking drugs and finally after 6 different ones they took me off. My bone density was fantastic straight after chemo and again, one year later. However, it's now 6 years later it is a severe problem. Very intrigued if it is just me :)  
  • primekprimek Broken HillMember Posts: 2,806
    Osteoporosis and ostearthritis are 2 different things. The 1st can happen with age but hastened with aramatose inhibitors, eating disorders and menopause.  The second is a very common condition also associated with age, being female, obesity, genetic risks and trauma like a fracture. Arthritis actually causes additional bone growth as well as cartilage thinning. The chemo can cause all your joints that are affected to ache. ..mine sure did,  but I haven't heard of it causing actual arthritis. It can give you symptoms like arthritis at the time you have it though. 

    I sure hope it doesn't. I have enough spots already. Kath x

  • AfraserAfraser MelbourneMember Posts: 754
    Very helpful clarification, many thanks!
  • primekprimek Broken HillMember Posts: 2,806
    Unfortunately I have osteoarthritis and now osteopenia. ..which is just prior actually having osteoporosis. ...which I am not happy about. But hey NED 12 months on ...so still smiling.
  • CateACTCateACT Murrumbateman NSW Member Posts: 9
    Osteoporosis runs in my family , especially after menopause, but not the osteoarthritis. Its a brand new world for me and only one spot (shoulder) is on the site of a previous injury. I am still to meet someone with as many points of osteoarthritis in their bones as I have but surely they exist.  And primek, congratulations on the NED!! Great news :) 
  • primekprimek Broken HillMember Posts: 2,806
    Did you have a whole body bone scan to determine the points?  For most people arthritis as you age is present but not necessarily awful symptons so unless Xrayed they don't know. We just feel a little stiff when we get going. 
  • AnnedipaAnnedipa Member Posts: 73
    Osteoarthritis in both knees and disc degeneration in thoracic spine area. All happened after treatment and put down to menopause. Not on any breast cancer meds as mine was tnbc. 
  • CateACTCateACT Murrumbateman NSW Member Posts: 9
    It was a full body scan looking for a reoccurrence of cancer. Only one spot actually ached and at least it wasn't the Cancer raising its ugly head again. 
    Menopause also makes sense as treatment sent me into early menopause 
  • GlemmisGlemmis Member Posts: 196
    My bone scan last year picked up mild arthritis in both hips & significant degenerative changes of cervical spine. My bone density test 3 weeks ago said I have mild osteopaenia in spine & I am just about to start Femara. I already have aches & pains so imagine it will just get worse.
  • melclaritymelclarity Member Posts: 2,238
    @CateACT  I would say it is more cause and effect of Chemo as it is renowned for attacking bone health. I had a bone density after chemo and had Osteoporisis in my neck and lower back OMG how on earth?? Chemo the oncologist said. Vit D everyday Im still taking since Jan 2016 and levels are great! and now 2 Prolia injections a year. Im currently taking a 6 week break from Arimidex for the Oncologist to see if pain subsides in my feet, heels, legs. I am currently 3 weeks and although Im recovering from a Mastectomy/Diep Flap Recon I can say when I walk I do not have pain in my joints like I did. So it will be interesting the next 3 weeks, then I meet with him again to discuss things and he may possibly switch me to something else he said but definitely not Tamoxifen. So I do think its all part and parcel of treatment which is CRAP! Hugs to you Melinda xo
Sign In or Register to comment.